Hail, Lincoln
- When
- June 16, 7:59 AM CST
- Where
- Lincoln County, 0.87 mi NE of Barnard
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -98.040
Two different sets of storms rolled across the central portions of Kansas during the early morning hours of June 16th. Shortly after sunrise, one lone storm moved east along interstate 70 producing a few reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Two different sets of storms rolled across the central portions of Kansas during the early morning hours of June 16th. Shortly after sunrise, one lone storm moved east along interstate 70 producing a few reports of hail. A couple of hours later, a cluster of storms moved over an area to the southeast of a Cottonwood Falls to Wellington line. The main culprit for this round of storms would be wind. These storms produced wind speeds significant enough to down power poles and blow a portion of a roof off of a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:33 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 633 AM CDT THU JUN 16 2011 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU NUMEROUS TSRA GRADUALLY INCREASING FROM SRN NEBRASKA SE ACROSS NRN & CNTRL KS TO SC KS IN ALIGNMENT WITH FAIRLY WELL-DEFINED SFC-850MB MOISTURE AXIS. EXPECT TSRA TO PERSIST OVER MUCH OF CNTRL 1/3 OF KS TIL ~15Z WITH CB TOPS WARMING BY THAT TIME. GRADUALLY DIMINISHING CLOUD COVER WILL INDUCE SE 9-13KT WINDS TO BECOME SLY & INCREASE TO 17-22KTS OVER MOST AREAS BY 18Z WITH FURTHER INCREASING VELOCITIES LATE THIS AFTERNOON. THIS HOWEVER WILL DESTABILIZE THE AIRMASS & WITH SLOW SE MOVING COLD FRONT PROGGED TO APPROACH KS TURNPIKE EARLY THIS EVENING TOWARD MOISTURE-RICH LWR AIRMASS SCT TSRA SHOULD REDEVELOP OVER ERN 1/2 OF KS LATE THIS AFETRNOON & CONTINUE THROUGHOUT THE EVENING. HAVE LEFT SUCH MENTION OUT OF TAFS FOR NOW SO AS TO ALLOW SUCCESSOR CHANCE TO EVALUATE SE PROGRESS OF FRONT. && .PREV DISCUSSION... /ISSUED 250 AM CDT THU JUN 16 2011/ DISCUSSION... A SUBTLE SHORTWAVE TROUGH EVIDENT ON THE 1.5 POTENTIAL VORTICITY UNIT (PVU) SURFACE OVER NORTHERN NEW MEXICO IS PROGGED TO TRANSLATE EASTWARD TODAY ARRIVING OVER THE GREAT PLAINS THIS AFTERNOON. AHEAD OF THIS FEATURE...LOW PRESSURE AT THE SURFACE OVER SOUTHEAST COLORADO IS EXPECTED TO DEEPEN ALLOWING A WARM FRONT OVER PORTIONS OF CENTRAL KANSAS TO BECOME BETTER DEFINED. THIS FRONT MAY PROVIDE A FOCUS FOR DEEP MOIST CONVECTION THIS AFTERNOON AND THE HIGHEST POPS WILL REMAIN TIED TO THE EXPECTED POSITION OF THIS SUBTLE FRONTAL BOUNDARY. FURTHER SOUTH...IT WILL BE DIFFICULT TO RULE OUT AN ISOLATED THUNDERSTORM OR TWO WITHIN A DEEPLY MIXED BOUNDARY LAYER HOWEVER THE STRENGTH OF THE CAP MAY FOIL OR THWART OUR CHANCES FOR DEEP MOIST CONVECTION. IN ADDITION...EARLY MORNING CONVECTION MAY BE ONGOING OR FESTERING ACROSS PORTIONS OF CENTRAL KANSAS WITHIN AREA OF LOW-MID LVL WAA/H9-H8 MOISTURE TRANSPORT AND ANY LINGERING OUTFLOW BOUNDARIES MAY PROVIDE ADDITIONAL OPPORTUNITIES FOR THUNDERSTORM DEVELOPMENT...THEREFORE WILL BUMP POPS UP SLIGHTLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE. THE EML IS PROGGED TO ADVECT EAST-NORTHEAST ACROSS THE AREA OVERNIGHT PROVIDING A CAPPING INVERSION FOR ALL BUT THE SOUTHEASTERN MOST COUNTIES. FRIDAY-SATURDAY...ANOTHER ROUND OF DEEP MOIST CONVECTION IS ANTICIPATED ALONG THE COLD FRONT FRIDAY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY CHANGE FROM THE PREVIOUS FORECAST WAS TO LOWER MAXIMUM TEMPERATURES ACROSS CENTRAL KANSAS WHERE EARLY AFTERNOON FROPA IS ANTICIPATED AND BUMP UP POPS ALONG THE COLD FRONT WHERE WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 21Z. MAINTAINED POPS THROUGH THE EVENING HOURS ALONG THE ANTICIPATED FRONTAL LOCATION AS IT BECOMES STATIONARY WITHIN AREA OF OF H7 WAA/310K ISENTROPIC ASCENT DOWNSTREAM OF H85 THETA-E AXIS. THE FRONT WILL CONTINUE TO MEANDER ACROSS THE AREA ON SATURDAY PROVIDING A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. TRYING TO PINPOINT THE LOCATION OF THE FRONT WILL REMAIN A CHALLENGE AND WILL KEEP LOW POPS ACROSS MUCH OF THE AREA AS ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE OUT OF THE ROCKIES AND INTO THE PLAINS. SUN-WED...AN H5 TROUGH OVER THE ROCKIES AT THE BEGINNING OF THE PERIOD WILL TRANSLATE EAST ACROSS THE PLAINS EARLY IN THE WEEK BRINGING INCREASING CHANCES OF DEEP MOIST CONVECTION AND MORE SEASONABLE TEMPERATURES TO THE GREAT PLAINS. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 99 75 98 72 / 30 20 30 20 HUTCHINSON 98 73 92 70 / 30 20 20 20 NEWTON 96 74 96 71 / 40 20 30 20 ELDORADO 96 73 101 71 / 40 20 20 30 WINFIELD-KWLD 98 76 103 74 / 20 20 20 30 RUSSELL 93 70 87 64 / 30 20 10 10 GREAT BEND 97 72 88 66 / 20 20 10 10 SALINA 91 73 90 68 / 50 20 20 10 MCPHERSON 95 73 90 69 / 40 20 20 20 COFFEYVILLE 94 75 98 75 / 40 20 10 20 CHANUTE 92 72 97 74 / 50 30 10 20 IOLA 91 71 96 73 / 50 30 10 20 PARSONS-KPPF 93 74 97 75 / 40 30 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 433 AM CDT THU JUN 16 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 433 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT MUCH OF THE AREA THIS MORNING WITH THE BEST COVERAGE EXPECTED NORTH AND EAST OF A LINE FROM RUSSELL TO HUTCHINSON TO WINFIELD. A FEW STRONG STORMS WITH HAIL UP TO ONE INCH IN DIAMETER AND GUSTY WINDS WILL BE THE PRIMARY THREATS THIS MORNING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE ACROSS WESTERN KANSAS AND SPREAD EAST THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STATIONARY FRONT WILL MEANDER OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE WEEKEND WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS REMAINING POSSIBLE. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. SOME STRONG TO SEVERE STORMS APPEAR POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS TEMPERATURES CLIMB INTO THE UPPER 90S ACROSS PORTIONS OF THE AREA THROUGH THE WEEKEND...HEAT INDICES MAY EXCEED 100 ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 444 AM CDT THU JUN 16 2011 KSZ051-161015- MCPHERSON- 444 AM CDT THU JUN 16 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON COUNTY... AT 439 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MARQUETTE...OR 14 MILES NORTHWEST OF MCPHERSON...AND MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 519 AM CDT THU JUN 16 2011 KSZ051-052-161045- MARION-MCPHERSON- 519 AM CDT THU JUN 16 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES... AT 513 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDSBORG...OR 8 MILES NORTH OF MCPHERSON...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 814 AM CDT THU JUN 16 2011 KSZ032-033-048-161345- ELLSWORTH-LINCOLN-RUSSELL- 814 AM CDT THU JUN 16 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 811 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...OR 18 MILES NORTHWEST OF ELLSWORTH...AND MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 13:58 UTC.
7 thunderstorm wind, 1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
A woman was struck by lightning when it came through the window. She was treated at the scene and refused to be transported to the hospital.
A power pole was blown down.
Heavy rains caused minor flooding of rural land across the county.
A power pole was blown down.
A power pole was blown down.
A trained spotter reported an estimated wind gust of 60 mph.
The estimated winds of 80 mph blew about 50 percent of a roof off of a home.
Several street signs and tree limbs of 5 to 6 inches in diameter were snapped off of trees.
Several 5 inch tree limbs were snapped off trees across the whole town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320637, 320639, 320640, 320654, 320641, 320643, 320644, 320646, 320651, 320653.